Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 28, 2021, 4:15 PM EDT for Kanawha County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 4:15 PM EDT (20:15 UTC)
- Expired
- May 28, 2021, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, WV
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 273 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
050 WWUS81 KRLX 282015 SPSRLX Special Weather Statement National Weather Service Charleston WV 415 PM EDT Fri May 28 2021 WVZ015-026-027-517-519-282100- Clay-Boone-Kanawha-Northwest Nicholas-Northwest Fayette- 415 PM EDT Fri May 28 2021 ...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL NICHOLAS... SOUTHEASTERN KANAWHA...SOUTHWESTERN CLAY...NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES... At 413 PM EDT, a line of strong showers were located over Cedar Grove, or 13 miles southeast of Charleston, moving east at 30 mph. Winds in excess of 40 mph are possible with these showers. Locations impacted include... Charleston, Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt, Powellton, Coal Fork, Handley, Dawes, Ashford, Swiss, Sharon, Eskdale and Bentree. This includes the following highways... Interstate 77 in West Virginia near mile marker 96. West Virginia Turnpike between mile markers 69 and 95. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3815 8178 3835 8153 3834 8094 3803 8122 TIME...MOT...LOC 2013Z 278DEG 26KT 3825 8142 $$ 08
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 28, 2:22 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 28, 2:22 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 222 PM EDT Fri May 28 2021 .SYNOPSIS... Approaching system brings showers and storms through tonight. Dreary weekend with plentiful low level moisture in place. High pressure brings pleasant weather for Memorial Day. && .NEAR TERM /THROUGH SATURDAY/... As of 200 PM Friday... Ample low-topped convection has largely tamped down any generation of surface based instability via limited surface heating with rather poor mid-level lapse rates between 5.5 to 6C/km. As a result, any severe risk is looking rather limited, although still not out of the question, especially across our less cloudy eastern counties. The larger threat is increasingly looking like some isolated high water issues with training convection with deep warm cloud depths and precipitable water values 1.5 to 1.9 inches supporting precipitation rates 1 to 2 inches per hour in any stronger cells. Recent dry conditions will somewhat mitigate these hydro concerns as well, but could certainly see some issues in more built up or flashier areas given training convection. Saturday is looking rather dreary as the upper low/trough lingers overhead with northern stream jet support sailing into the Upper Great Lakes as it fails to make the turn. For us, this means a rather shallow and moist airmass in place beneath weak background ascent likely yielding some fog/stratus/drizzle Saturday morning. Drizzle may transition into some very low topped instability showers by Saturday afternoon if enough insolation can make it through the low overcast deck, but in either case any accumulations will be very limited. Guidance continues to be rather adamant we don't make it out of the upper 50s/lower 60s on Saturday with substantial cloud cover. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Friday... Dreary conditions continue Sunday morning with low clouds and patchy fog as the upper trough lingers overhead. Should begin to see some improvement with a few breaks to Sun across our western counties. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 200 PM Friday... Upper level ridging builds briefly Sunday night into Monday and this will yield a dry and pleasant Memorial Day with little risk of measurable precipitation. Temperatures will be on the rebound, but still cooler than observed recently with daytime highs Monday in the middle to upper 70s across the lower elevations and in the 60s in the mountains. A more active weather pattern looks to resume toward the middle of the week as deep southwesterly flow out of the Gulf establishes itself amid a persistent upper level trough anchored across the middle of the country. Ensemble guidance differs in the minutiae, but agreement on this general trend is quite good for this far out. This pattern would largely prevent advection of significant mid- level lapse rates sourced out of the Southern High Plains or Northern Mexico reaching the Middle Ohio Valley with substantial upstream overturning likely. Forcing for ascent will likely be provided by shortwaves embedded in the broader trough, and later in the period, mass convergence at the nose of a H850 jet. Despite the aforementioned poor mid-level lapse rates, filtered sunshine should yield at least some afternoon instability each day with surface temperatures in the lower 80s and dew points in the upper 50s and have included a mention of thunder each afternoon. This precipitation, coupled with what falls today should help to put a dent in the rainfall deficit from recent dry conditions. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM Friday... Numerous showers and thunderstorms continue across a bulk of the region this afternoon and evening. These will be highly efficient rainfall producers with visibilities underneath the stronger cores dipping to 1SM or worse at times. Individual cells will quickly move off, however, training storms could yield a more extended period of poor visibility, especially near HTS/CRW where training looks more likely. Showers and storms come to an conclusion overnight with eventual cold frontal passage. Will likely see widespread IFR stratus this evening and into tomorrow morning, with at least some fog/mist/drizzle, especially in the river valleys. Ceilings will struggle to improve above 1000 ft Saturday with low level moisture locked in beneath an inversion. Winds mainly westerly/southwester 8-12KTs with some occasional higher gusts through this afternoon, turning northerly around 10KT with cold frontal passage overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: Visibility in convection will be highly variable. Deterioration to IFR ceilings may vary by several hours this evening. Patchy dense fog possible this evening in the wake of any heavier showers. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H L H H H L L L L M M M HTS CONSISTENCY H H H H H M H M H H H H BKW CONSISTENCY M H M M M H H L M M M M EKN CONSISTENCY M H M M M M L L H H H H PKB CONSISTENCY M L H H H H H H H H H H CKB CONSISTENCY M M H H H L L M M M M M AFTER 18Z SATURDAY... IFR likely in stratus, showers and drizzle overnight Saturday into Sunday morning, though there will likely be breaks during the midday and afternoon hours on Saturday, as visibility improves and ceilings lift above 1000 feet. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP NEAR TERM...JP SHORT TERM...JP LONG TERM...JP AVIATION...JP
Hazardous weather outlook, May 28, 12:43 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1243 PM EDT Fri May 28 2021 KYZ102-103-105-VAZ003-004-WVZ005-006-013>016-018-024>030-033-034-039- 040-515>526-291645- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln- Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1243 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected today, as a strong storm system affects the area. A Marginal Risk of severe weather exists into this evening, with locally damaging wind gusts as the primary severe weather threat. A Marginal Risk of severe weather indicates that isolated severe storms may occur. A Marginal Risk of excessive rainfall also exists for today and tonight, which indicates isolated flooding may occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032- 291645- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt- Ritchie-Doddridge-Harrison-Taylor- 1243 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. A Marginal Risk of excessive rainfall also exists for today and tonight, which indicates isolated flooding may occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 28, 3:17 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT Fri May 28 2021
WVZ025-026-515-281945-
Northwest Raleigh-Boone-Logan-
317 PM EDT Fri May 28 2021
...A STRONG SHOWER WILL AFFECT NORTHWESTERN RALEIGH...EASTERN LOGAN
AND SOUTHEASTERN BOONE COUNTIES...
At 315 PM EDT, a shower was located over Bald Knob, or 17 miles
southeast of Madison, moving east at 25 mph. Doppler radar shows
weak rotation with this shower.
Winds in excess of 50 mph are possible with this shower.
Locations impacted include...
Wharton, Bald Knob, Naoma, Dorothy, Stickney and Arnett.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3778 8145 3778 8149 3779 8149 3779 8153
3778 8155 3779 8170 3789 8173 3796 8143
3777 8136
TIME...MOT...LOC 1915Z 259DEG 23KT 3785 8163
08Special weather statement, May 28, 4:15 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 415 PM EDT Fri May 28 2021 WVZ015-026-027-517-519-282100- Clay-Boone-Kanawha-Northwest Nicholas-Northwest Fayette- 415 PM EDT Fri May 28 2021 ...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL NICHOLAS... SOUTHEASTERN KANAWHA...SOUTHWESTERN CLAY...NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES... At 413 PM EDT, a line of strong showers were located over Cedar Grove, or 13 miles southeast of Charleston, moving east at 30 mph. Winds in excess of 40 mph are possible with these showers. Locations impacted include... Charleston, Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt, Powellton, Coal Fork, Handley, Dawes, Ashford, Swiss, Sharon, Eskdale and Bentree. This includes the following highways... Interstate 77 in West Virginia near mile marker 96. West Virginia Turnpike between mile markers 69 and 95. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3815 8178 3835 8153 3834 8094 3803 8122 TIME...MOT...LOC 2013Z 278DEG 26KT 3825 8142 08
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:17 PM EDT | Special Weather Statement | RLX | Boone | 28 min |
| May 28, 4:01 PM EDT | Areal Flood Warning | RLX | Braxton, Clay | 3 hr |
| May 28, 3:56 PM EDT | Areal Flood Warning | RLX | Washington | 2 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.